Colorado, 2025

Hail and Damaging Winds in Colorado, June 5, 2025

June 5, 2025 · NWS GLD · 8 events in 2 counties and zones

In the afternoon of the fifth, a cluster of storms formed in eastern Colorado. As the storms progressed to the southeast, they formed into more of a line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the fifth, a cluster of storms formed in eastern Colorado. As the storms progressed to the southeast, they formed into more of a line. This led to 70 MPH winds and hail up to 1.75 inches across parts of far eastern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 5, 2:57 PM MST, 1 hour 41 minutes earlier. Its key messages:

  • Strong to severe storms are forecast for today with hail up to two inches, damaging winds around 65 mph and perhaps a brief tornado. The favored area is mainly along and west of Highway 25; with the best chances across eastern Colorado.
  • Another round of strong to severe storms is forecast Friday mainly along and south of a Yuma to Gove line. Damaging winds and large hail are the main threats. Isolated instances of county road flooding may be possible especially for areas that see repeated rounds of storms.
  • Below normal temperatures through the end of the week, but warming back up to normal and above normal by the weekend and into next week.
Area forecast discussion, Jun 5, 2:57 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
357 PM MDT Thu Jun 5 2025

.KEY MESSAGES...

- Strong to severe storms are forecast for today with hail up to
  two inches, damaging winds around 65 mph and perhaps a brief
  tornado. The favored area is mainly along and west of Highway
  25; with the best chances across eastern Colorado.

- Another round of strong to severe storms is forecast Friday
  mainly along and south of a Yuma to Gove line. Damaging winds
  and large hail are the main threats. Isolated instances of
  county road flooding may be possible especially for areas
  that see repeated rounds of storms.

- Below normal temperatures through the end of the week, but
  warming back up to normal and above normal by the weekend and
  into next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1140 AM MDT Thu Jun 5 2025

The main focus for the short term period will be for strong to
severe storms this afternoon and evening and again Friday. Starting
with today. Shortwaves are forecast to move off of the Rockies and
onto the Plains this afternoon. Clearing is already ongoing across
the Colorado Plains and should continue to move towards the state
line through the afternoon. The main question for the day will be
how far east will the clearing make it as thick stratus and rain
showers are forecast to be ongoing across portions of NW Kansas and
SW Nebraska. The further east clouds can erode then that is how far
east the severe threat can expand.

There are two areas of storm development and potentially a third: 1)
Storms should develop across northern Colorado and move to the
southeast with the right mover motion towards Yuma and Kit Carson
county moving in around 5-6pm MT. Supercell structures should be the
dominant mode initially but with straight line hodographs in
place do think some splitting of cells where a cluster may end
up developing. Hazards with this look to be hail to golf balls,
damaging winds to 65 mph and perhaps some landspout potential
early on and some secondary threat as storm interactions begin
occurring as splitting occurs. Cloud cover will dictate how far
east the severe threat goes with this cluster. Confidence is
fairly high in this scenario as a consistent signal has been
seen for the past 24-36 hours.

2)Another shortwave moving across the southern Rockies in southern
Colorado is forecast to yield some development mainly south of
Highway 40 but the greater coverage should remain south of the area.
There is however some potential for storm development across
Cheyenne (CO), Greeley and Wichita counties as some clearing is seen
moving in from SE Colorado; so if storms form then hail around 2
inches in diameter, damaging winds and a tornado as some better
curvature in the low levels is seen. Low to medium confidence in
this area for severe as it will be dependent on the shortwave
ejection location but would potentially have the higher impacts;
timing would be around 3p-11pm MT for this area.

3) The third area is for sure the more conditional threat. A surface
convergence boundary/differential heating boundary  may end up
setting up roughly along Highway 27 south of Interstate 70 which
would be the focus for an earlier start time around 1-2pm MT with
all hazards on the table as they move east and become more surface
based. This is for sure the least likely scenario for today as most
guidance other than the RRFS has backed off of it from what was seen
yesterday afternoon. I am however noticing a very subtle spin in in
the clouds just west of Morgan county Colorado as of 10am MT so will
be interesting to see if this yields this scenario or not.

No matter which scenario pans out moderate to occasionally
heavy rain is forecast to follow the storms which may lead to
some localized flooding potential especially for locales that
see storms as PWATS are forecast to be ranging from 1-1.3
inches; however storm motions should be fast enough that
flooding shouldn't be a major impact. Some fog may develop
overnight into early Friday morning due to a freshly saturated
boundary layer and would become more likely if rain were to move
out quicker.

Friday, another shortwave is forecast to move off of the Front Range
during the afternoon hours as an MCS looks to form with damaging
winds the main hazard and potentially some hail with any stronger
updrafts within the MCS; guidance then suggests another disturbance
as well during the evening hours with severe again possible. At this
time the favored area for severe weather looks to be confined to
areas along and south of a Yuma county to Gove county line. Flooding
may be more possible Friday with two rounds of potentially heavy
rainfall and with the round this evening as well. However if
discrete cells can maintain themselves then the hail threat would
increase as well. High temperatures for Friday are currently
forecast to be a little warmer than today in the mid 60s to low
70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 1223 PM MDT Thu Jun 5 2025

Saturday, ridging  begins to develop across the western CONUS
which will be the start of a warming trend for the area as high
temperatures are currently forecast to rebound in to the mid 80s
across the area. The forecast for the most part is dry for
Saturday but there is a 10-20% chance Norton and Graham county
may get skirted with a passing shower as a weak disturbance
moves across north central Kansas.

Sunday at this time appears to be a bit more active as a low
pressure system develops across the northern Plains which moves a
cold front back through the area. Showers and storms are currently
forecast to develop along the front with severe weather possible
during the afternoon and evening hours. There does remain some
discrepancies with the overall placement of the low and timing
of the front. A slower cold frontal passage would support an
increased severe weather potential for the area.

Into the start of the next week, we remain in the NW flow
pattern but not seeing any indications at this time of any
disturbances in the flow so the forecast will remain dry for
now. High temperatures are forecast to remain in the upper 70s
to low 80s across much of the area. Troughing then does look to
return towards the middle portion of the week with the potential
for our active pattern to continue with severe weather chances
possible.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 341 PM MDT Thu Jun 5 2025

MVFR to IFR conditions are forecast to continue for each
terminals although a very brief period of VFR for KGLD ahead of
storms. Will maintain the PROB30 for KGLD this still appears to
be the most likely for thunderstorms to impact the terminal. Low
stratus is again forecast to develop tonight along with some fog
potential; there is potential for dense fog especially if
rainfall moves out quicker. This potential at this time looks to
favor KGLD. IFR conditions are forecast to continue through mid
morning before MVFR conditions return. Showers and storms are
then forecast to move back in towards the end of the period or
just slightly after. Due to uncertainties with exact time will
leave out of the TAF for now.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Jun 5, 12:44 PM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
144 PM MDT Thu Jun 5 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
144 PM MDT Thu Jun 5 2025 /244 PM CDT Thu Jun 5 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, isolated strong to severe storms are
forecast favoring locales along and west of Highway 25. A Severe
Thunderstorm Watch has been issued through 8pm MT for Yuma, Kit
Carson and Cheyenne counties in Colorado along with Wallace, Greeley
and Wichita counties in Kansas. Storms may be able to produce large
hail up to 2 inches and damaging wind gusts. Although unlikely, a
tornado may also form.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Friday, severe storms are possible again favoring locations along
and south of a Yuma to Gove line. Large hail and damaging winds
appear to the main threats. Multiple rounds of moderate to heavy
rainfall are also possible which may lead to some localized flooding
of county roads and low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 5, 1:35 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
235 PM MDT Thu Jun 5 2025

COZ092-KSZ027-041-052100-
Cheyenne County CO-Wallace KS-Greeley KS-
235 PM MDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS THROUGH 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Towner, or 16 miles southeast of Cheyenne Wells,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado, southwestern Wallace and
northwestern Greeley Counties in west central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3862 10205 3862 10220 3866 10222 3886 10199
      3866 10178
TIME...MOT...LOC 2035Z 239DEG 18KT 3866 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Special weather statement, Jun 5, 2:24 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
324 PM MDT Thu Jun 5 2025

KSZ027-052200-
Wallace KS-
324 PM MDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WALLACE COUNTY
THROUGH 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 12 miles west of Sharon Springs, moving northeast at 10
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Weskan around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado...and west central Kansas.

&&

LAT...LON 3886 10205 3900 10191 3883 10178 3881 10201
TIME...MOT...LOC 2124Z 245DEG 10KT 3885 10198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Special weather statement, Jun 5, 3:28 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
428 PM MDT Thu Jun 5 2025

COZ091-052300-
Kit Carson County CO-
428 PM MDT Thu Jun 5 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KIT CARSON COUNTY
THROUGH 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Flagler, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Flagler around 435 PM MDT.

This includes Interstate 70 in Colorado between mile markers 390 and
396.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

&&

LAT...LON 3938 10316 3940 10300 3919 10305 3924 10316
TIME...MOT...LOC 2228Z 278DEG 10KT 3932 10317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Alexander
Local storm report, Jun 5, 4:24 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
524 PM MDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Gst     7 NNW Flagler           39.39N 103.13W
06/05/2025  M57 MPH          Kit Carson         CO   Mesonet

            Wunderground site KCOFLAGL13.

&&

Trigg

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 5, 4:38 PM MST
Where
Kit Carson County, 8.94 mi NNW of Seibert
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.417, -102.950

Chaser reported accumulating ping pong ball sized hail near the intersection of County Roads DD and 11.

Hail, Kit Carson

When
June 5, 4:38 PM MST to 4:45 PM MST
Where
Kit Carson County, 2.07 mi S of Seibert
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.270, -102.874

Hail, up to 1.75 inches, was accumulating and about 3-4 inches deep.

Thunderstorm Wind, Kit Carson

When
June 5, 4:40 PM MST to 4:45 PM MST
Where
Kit Carson County, 2.09 mi S of Seibert
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.270, -102.874

Storm chaser estimates 60 MPH winds south of Seibert.

Hail, Kit Carson

When
June 5, 5:09 PM MST to 5:17 PM MST
Where
Kit Carson County, 8.31 mi SSW of Vona
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.182, -102.782

Spotter estimated accumulating hail that ranged from penny to mostly quarters and ping pong ball in size. Hail was still falling 8 minutes after it started.

Thunderstorm Wind, Cheyenne

When
June 5, 5:51 PM MST
Where
Cheyenne County, 12.85 mi NNW of Firstview
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -102.590

Site CR2 recorded a 58 MPH gust.

Hail, Cheyenne

When
June 5, 6:13 PM MST
Where
Cheyenne County, 0.91 mi WSW of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.764, -102.795

Picture from social media of estimated 1 inch hail.

Thunderstorm Wind, Cheyenne

When
June 5, 6:21 PM MST
Where
Cheyenne County, 0.53 mi WSW of Firstview
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.817, -102.539

Mesonet station U40 at Firstview recorded a 68 MPH gust.

Thunderstorm Wind, Cheyenne

When
June 5, 6:54 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.820, -102.350

Report via social media of an estimated gust of 70 MPH in Cheyenne Wells.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270491, 1270494, 1270493, 1270496, 1270497, 1270499, 1270500, 1270502.